Symptoms

Hi All

I am having my booster injections every 10 weeks - I have b12 deficiency not PA. After my last injection I had one day of symptoms - my body began to tingle all over and I began to drift into unconsciousness; previously this time led to auditory hallucinations but the symptoms stop just short and I return to full consciousness again with my body feeling traumatised for the rest of the day. I had no other symptoms for the 10 week period and used Boost 12 sublingual spray and B complex tablets daily. I had my injection yesterday and this morning I've had two repeats of the symptoms described above. I may have more as last time the symptoms came four times in the day then no repeats.

1. Is it normal to get symptoms after the injection?

2 if not, does anyone have any advice?

By the way, I have been told by a doctor (twice) that auditory hallucinations are not a feature of b12 deficiency but this is absolutely untrue - it is most definitely a symptom.

Any help/advice would be greatly received.

6 Replies

oldestnewest
  • Wow Folkestone that's a new one on me and I've been having B12 injections for 45 years albeit on cyanocobamalin. When I was tried on hydroxocobamalin in the 1980s I suffered an allergic reaction and was changed back to the cyano.

    I wonder if it might be that you too are allergic to one or other of the excipients in the hydroxocobamalin.

    Hydroxocobalamin Description

    Hydroxocobalamin injection is a sterile solution of Hydroxocobalamin for intramuscular administration.

    Each mL contains: Hydroxocobalamin Acetate equivalent to 1000 mcg Hydroxocobalamin,

    Sodium Acetate Anhydrous 0.2 mg,

    Glacial Acetic Acid 0.442 mg,

    Sodium Chloride 8.2 mg, with

    Methylparaben 1.5 mg and

    Propylparaben 0.2 mg as preservatives, in

    Water for Injection q.s.

    Additional Glacial Acetic Acid and/or Sodium Acetate may have been used to adjust pH. pH range is 3.5 to 5.0.

    Perhaps you could ask your doctor to try you on cyanocobamalin to see if you get the same adverse reaction

    I'm not a medically qualified person but hopefully there are others on here who can give you some good advice.

  • Thank you for your response . Auditory hallucinations are a symptom of b12 deficiency although I've spoken with doctors who are ignorant of this fact and some of the administrators have never heard of this symptom either.

    I have been told that the injections can bring on the symptoms and then they settle down which is what happened after my first booster injection.

    I was very disturbed when my doctor told me that auditory hallucinations were not a symptom of b12 deficiency and suggested my symptom was possibly caused by stress or trauma. Some people on this site have told me of horrendous stories of being taken down the psychiatric route rather than pumping them full of b12!

    I have had to fight to get my injections every 10 weeks rather than every 12.

    I read on numerous postings that the cyno..... etc you are being injected with is not easily absorbed and, as it contains cyanide, taken in large doses it can be poisonous. I stopped taking the 1000 mg pills I bought from Holland and B.... for this reason.

    I do not have pernicious anemia so I suppose I shouldn't post on this site.

  • The amount of cyanide in cyanocobamalin 1000mcg monthly injections is pretty negligible and after over six hundred of them during the last 45 years I'm still "clivealive" at 75.

    Please keep asking your questions on here as there may be someone who can answer them.

    Do you know what your Folate level is? This is needed to process the B12.

  • Folkstone, the cyanide molecule in cyanocobalamin is very tightly bound to the B12 molecule and it is quite difficult to separate out the two. hydroxocobalamin is used as a treatment of preference in really high doses (5000x the amount in a shot) because it has such an affinity for the cyanide molecule that it actually removes it from your system without any serious side effects. The only downside is that it involves injecting a lot of fluid which can cause hypertension. Small amounts of cyanide may be released in converting to other forms but my understanding is that these amounts are insignificant and certainly not enough to cause toxicity. There are lots of other substances - fruit juices - that will also contain trace amounts ... as will tobacco.

    some people can have problems converting it to other forms of B12 but its such an individual thing that the only thing you can do is try and see. Some people even find that cyano works better for them than other forms of B12.

    This forum deals with people who have B12 absorption problems whatever the cause.

    Folkstone, if you are saying that you don't have PA on the basis of a negative IFA test then please be aware that the test is notoriously inaccurate and produces false negatives about 50% of the time.

  • Thank you for your response. The reason I think I do not have pa is because I seem to have symptoms that differ from everyone else. Only one person has said that they have auditory hallucinations which is listed as a symptom of b12 deficiency. I had a range of symptoms before I was diagnosed but, after injections the hallucinations are the only symptom that has recurred apart from a little shakiness and imbalance which is very minor.

    With the exception of one person, everyone else on this site has never heard of anyone having auditory hallucinations. Indeed one doctor tried to take me down the path of mental illness which, for a doctor, showed a very worrying level of ignorance of b12 deficiency.

    Thank you for taking the time to respond.

  • The symptoms of PA are the symptoms of the B12 deficiency it causes - PA is just one mechanism that can lead to a deficiency.

    People vary a lot in terms of what their symptoms are and I very much doubt that any two people will have the same symptoms or even experience them in the same way.

    I think it's quite well established the most GPs are totally unaware of the breadth of symptoms that a B12 deficiency can cause - mine even told me that depression and anxiety weren't symptoms :) - so I'm not sure that I'd rule out PA just on the basis of what one doctor told you.

    The PAS is working very hard, with the help of tame (:)) medics amongst the many other members, to raise awareness of both symptoms and the problems with diagnosis and treatment but it is going to take a lot of time.

You may also like...